Texas, 2001

Hail and Damaging Winds in Texas, May 11, 2001

May 11, 2001 · NWS MAF · 8 events in 3 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 1:35 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 11, 1:35 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI MAY 11 2001

LOOKS LIKE AN ACTIVE WEATHER NIGHT AS COLD FRONT CURRENTLY ACROSS THE
CENTRAL TEXAS PANHANDLE CONTINUES TO PUSH SOUTH AS CONVECTION FORMS
ALONG AND BEHIND/PUSHES FRONT LATER THIS AFTERNOON AND TONIGHT IN UNCAPPED
ATMOSPHERE. UPSLOPE FLOW AND SURFACE TROUGH AHEAD OF COLD FRONT ACROSS
SOUTHEAST NEW MEXICO SHOULD CONTRIBUTE TO CONVECTION CHANCES THIS
EVENING IN MOUNTAINS AND SOUTHEAST NEW MEXICO. WATER VAPOR LOOP INDICATING
SHORT WAVE ACROSS SOUTHERN COLORADO AND SOUTHWEST OKLAHOMA AND THESE
SHOULD HELP TO CONTINUE CONVECTION OVERNIGHT AS IT MOVES SOUTHEASTWARD
AROUND UPPER RIDGE. LOCALLY HEAVY RAIN POSSIBLE ACROSS THE NORTH WHERE
FRONT WILL BE IMPACTING THAT AREA LONGEST AND RATHER SLOW STEERING WINDS.

WOULD EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY WITH
DYING FRONT WITH NO CAP AND ANOTHER SHORT WAVE ROUNDING RIDGE IN
NORTHERLY FLOW ALOFT. FRONT WILL PROBABLY BE STALLED IN THE NORTHERN
OR CENTRAL PERMIAN BASIN AND WILL HIT POPS HIGHEST IN THESE AREAS.

WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION INTO SATURDAY NIGHT
AS AFOREMENTIONED WAVE MOVES THROUGH AND FRONT CONTINUES TO BECOME
DIFFUSE. DID NOT MENTION ANY PRECIPITATION CHANCE SUNDAY AND SUNDAY
NIGHT AS FRONT LOOKS TO BE GONE AND ATMOSPHERE PROGGED TO BECOME
SIGNIFICANTLY MORE STABLE.

IN THE EXTENDED UPPER RIDGE CONTINUES THROUGH MUCH OF THE WEEK WITH
MID LEVEL WARMING. WILL GO WITH A DRY FORECAST THOUGH WOULD NOT
RULE OUT ISOLATED THUNDERSTORMS FROM TIME TO TIME IN THE OROGRAPHICALLY
FAVORED TERRAIN.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  62/84/58/88  432-
LSA  58/81/56/86  542-
E41  62/85/59/88  432-
6R6  63/86/63/89  222-
MRF  52/81/52/82  3221
CNM  59/86/57/91 f 422-

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, May 11, 2:00 PM CST, 4 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI MAY 11 2001

.SYNOPSIS...
A COLD FRONT LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS FORECAST
TO PUSH SOUTH INTO THE AREA PROVIDING A GOOD FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT.  THIS FRONT IN COMBINATION WITH ABUNDANT
LOW LEVEL MOISTURE AND A WEAK SURFACE TROUGH WILL ENHANCE THE CHANCE
OF SHOWERS AND THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.

.THREATS...
THUNDERSTORMS AND HEAVY RAIN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN
ADVANCE OF A COLD FRONT THAT IS FORECAST TO PUSH INTO THE AREA
TONIGHT.  DUE TO THE UNCAPPED ATMOSPHERE...ABUNDANT LOW LEVEL
MOISTURE...AND LIGHT STEERING WINDS...LOCALLY HEAVY RAIN IS POSSIBLE
ACROSS THE NORTHERN PERMIAN BASIN...AND THE SOUTHERN SOUTH PLAINS
TONIGHT.  THERE IS ALSO THE POSSIBILITY FOR A FEW OF THESE
THUNDERSTORMS TO REACH SEVERE LEVELS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.  HOWEVER...STRONG GUSTY WINDS...HEAVY RAINS...AND DANGEROUS
LIGHTNING WILL BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATIOEN AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

MARTIN

The radar

The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Winkler

When
May 11, 6:50 PM CST
Where
Winkler County, 14 mi S of Kermit
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.650, -103.083

Hail, Ward

When
May 11, 6:55 PM CST
Where
Ward County, 2 mi N of Monahans
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.617, -102.900

Thunderstorm Wind, Ward

When
May 11, 6:57 PM CST
Where
Ward County, Pyote
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
31.533, -103.133

Hail, Ward

When
May 11, 7:00 PM CST
Where
Ward County, Wickett
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.567, -103.017

Thunderstorm Wind, Ward

When
May 11, 7:00 PM CST
Where
Ward County, Wickett
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.567, -103.017

Hail, Ward

When
May 11, 7:08 PM CST
Where
Ward County, 19 mi W of Monahans
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.583, -103.217

Hail, Ward

When
May 11, 7:15 PM CST
Where
Ward County, 15 mi W of Monahans
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.583, -103.150

Thunderstorm Wind, Reeves

When
May 11, 7:45 PM CST
Where
Reeves County, Pecos
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -103.483

Thunderstorm winds resulted in downed power lines on the north side of the city of Pecos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245185, 5245186, 5245187, 5245188, 5245189, 5245190, 5245192, 5245191.